I have now taken 4 different statins, simvastatin, pravastatin, lovastatin and atorvastatin. They all caused me muscle and joint soreness, my hands ache so bad and I seem to have lost some strength in them. When I stopped the statins there was great improvement! Will all statins do this for me or do I have to try something else and what would that be? I am taking a low dose of atorvastatin, 10mg. per day. So taking a lower dose might not be the answer. I started the atorvastatin about a week ago and already feel the achiness and also not sleeping well at night. Should I stop taking it? I wondered about the achiness being something else and that it comes on so fast but when I stop taking the statins things improve a lot so I'm thinking the statins are the culprit.
If I have aches and pains from taking several different statins will all statins affect me?
Question posted by dredscott on 2 July 2013
Last updated on 6 September 2015
I had the same problem taking 20 mg of Atorvastatin (generic Lipitor) and that was down from 80 mg. The cardiologist had me try COQ-10 and a bunch of OTC fish oils. Then I tried a new FDA approved drug VASCEPA at the 2 gram dose. Within three weeks the pain was diminished enough to where I could exercise again. I am now almost entirely pain free and my total cholesterol is down to 109, trigs down to 84, LDL down to 56 and vldl down to 17. On my next visit I will be able to drop to 10 mg. It has taken me almost 2 years to get to that level and adding VASCEPA made the difference. I can say the pain is really mild, more like a feeling of a strain and I hardly notice now. It no longer keeps me from being active.
Zetia is your option. I also have high cholesterol and cannot take statins, but I saw a cardiologist who specializes in cholesterol. He said, definitely not the statins, but felt that Zetia would be worthwhile. One study found the Zetia not helping with cholesterol, but he disagreed, so that would be a good alternative for you. NO, do not keep taking statins because they can cause permanent damage to your muscles. When I tried 2 different statins with 2 different doctors (over time), each time I called with my aches, both doctors said to get off of it immediately. I'm very surprised that your doctor had you continue to try that many statins. I cannot take the Zetia due to a side effect, but there is controversy about the ill effects of high cholesterol. You do what you can do.
Tell your Dr about the adverse reactions you're having to the statins. I also experienced problems when taking them. There are alternative medications that you can take that are not statins. Best of luck to you!
Hello. I am unable to take statins. The disease I have has been linked to statins and it is advised to not take them because of the debilitating effects to muscle. Over time your condition will be permanent if you are susceptible, which you may be considering the side effects for now. Polymyositis is my disease. There are other conditions related to statins as well.
Please do more reading on statins. A doctor has to weigh the benefits against the dangers. My medications give me high cholesterol. However, making my disease worse would shorten my life. These are tough choices but I would like to hang around longer.
Discuss this thoroughly with the doctor. Be very careful with your weight and diet. Though we cannot predict the future, living in pain is not a good choice either. If you have strong reasons, like a prior heart attack or other complication, then choose what is best for you. Wishing you improved health and a long and happy life, Karen
Unfortunately, all of these meds can cause aches and pains, especially in the legs. I take Crestor 5mg. My doc tried to raise it to 10mg, but I developed leg cramping, so we backed off. Some of the other members might know an alternative med to statins, but I don't have that expertise. Maybe your doctor can lower you to 5mg? High cholesterol is a bear to treat, isn't it? My cardiologist has just accepted that mine will run 160-170. As long as it stays under 200, he's satisfied. Talk to your doctor. I'm sure he can find an alternative considering the side effects you have to statins. Yes, you will most likely have the same reaction to all statins. Hope this helps a little.
- Atorvastatin uses and warnings
- Lovastatin uses and warnings
- Pravastatin uses and warnings
- Simvastatin uses and warnings
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.